MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 6900P
Medical Device Problem Codes Calcified (1077); Gradient Increase (1270)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 02/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Bioprosthetic tissue valves can deteriorate with time and eventually fail contributing to regurgitation and/or stenosis.Structural valve deterioration (svd) is the most common reason for bioprosthesis explants/replacements and encompasses multiple failure modes, including calcification, non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.In this case, calcification was indicated.Calcification plays a major role in the failure of bioprosthetic heart valves.Calcification of valves occurs as a progressive, time-dependent process.Tissue valve calcification is initiated primarily within residual cells that have been devitalized.Initial calcification deposits eventually enlarge and grow into a mass, which stiffen and weaken the tissue and thereby cause the prosthesis to malfunction.The mineralization of a biomaterial is generally enhanced at the sites of intense mechanical deformations generated by motion, such as the points of flexion in heart valves.Ultimately, the result of calcification is valve failure due to tearing or stenosis.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.The root cause of this event cannot be conclusively determined with the available information.However, the calcification observed in this case was most likely due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors.The subject device is not available for evaluation, as it remains implanted in the patient.The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Edwards received notification that this patient with a 29mm 6900p mitral valve underwent a valve-in-valve procedure after an implant duration of 15 years, two (2) months due to calcification leading to mitral stenosis (mean gradient 12mmhg).As reported, before the procedure, the patient experienced shortness of breath.A 26mm sapien 3 ultra transcatheter valve was successfully implanted within the surgical edwards valve.The patient was noted as to be in good condition after the procedure, without pvl, but there was a gradient (2.5 m/s) across the lvot due to slight obstruction.It is unknown whether or not the device failed prematurely.
 
Additional Manufacturer Narrative
H11: corrected data: corrected section h6 (investigation findings).

Brand Name
CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11373463
Report Number2015691-2021-01419
Device Sequence Number3774347
Product Code DYE
UDI-Device Identifier00690103152654
UDI-Public00690103152654
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P860057/S01
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number6900P
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/01/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date02/24/2021
Supplement Report FDA Received Date03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age85 YR